Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 237, NWS Morristown, TN

July 20, 2012McMinn County, Monroe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 20, 2012, 9:06 PM EDT for McMinn County, Monroe County, Tennessee. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2012, 9:06 PM EDT (01:06 UTC)
Expired
Jul 20, 2012, 9:34 PM EDT
In force
28 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties McMinn County, TN, Monroe County, TN

The radar

The Knoxville radar (KMRX), 113 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1648 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

913 
WUUS54 KMRX 210106
SVRMRX
TNC107-123-210145-
/O.NEW.KMRX.SV.W.0237.120721T0106Z-120721T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
906 PM EDT FRI JUL 20 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCMINN COUNTY IN EAST TENNESSEE...
  MONROE COUNTY IN EAST TENNESSEE...

* UNTIL 945 PM EDT

* AT 904 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MADISONVILLE...AND MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  MADISONVILLE...MOUNT VERNON...TELLICO PLAINS AND TARIFFVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3549 8414 3530 8437 3550 8455 3561 8442
TIME...MOT...LOC 0106Z 315DEG 8KT 3552 8442

$$
DGS
1 follow-up statement
635 
WWUS54 KMRX 210134
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
934 PM EDT FRI JUL 20 2012

TNC107-123-210145-
/O.CAN.KMRX.SV.W.0237.000000T0000Z-120721T0145Z/
MCMINN TN-MONROE TN-
934 PM EDT FRI JUL 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR MONROE AND MCMINN COUNTIES IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3549 8414 3530 8437 3550 8455 3561 8442
TIME...MOT...LOC 0135Z 315DEG 8KT 3547 8436

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 7:37 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 20, 7:37 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
737 PM EDT FRI JUL 20 2012

.AVIATION...CONVECTION FIRING AGAIN THIS EVENING ONE CLUSTER
APPROACHING TYS AND ANOTHER AREA JUST EAST OF CHA WHILE MORE
SHOWERS AND STORMS IN SE KY HEADED TOWARD NE TN. AS MOIST UNSTABLE
AIR IS LIFTED IN ASSOCIATION WITH THE FRONTAL BOUNDARY SINKING
SOUTH FROM THE OHIO VALLEY. ADDED TEMPO FOR STORMS AT TYS AND MAY
NEED TEMPO LATER AT TRI. FOG POSSIBLE OVERNIGHT WITH LOW CLOUD
LAYERS FORMING TOO. KEPT LIGHT FOG AT TYS AND CHA WITH MVFR FOG
AT TRI AND LIFR CEILING. AT CHA BROUGHT IN IFR CEILING AND MVFR AT
TYS WITH CEILINGS IMPROVING TO VFR BETWEEN 14 AND 16Z.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TD
Hazardous weather outlook, Jul 20, 1:24 PM EDT, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
124 PM EDT FRI JUL 20 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-211730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
124 PM EDT FRI JUL 20 2012 /1224 PM CDT FRI JUL 20 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A WEAK COLD FRONT WILL MOVE INTO THE SOUTHERN APPALACHIAN REGION
THIS EVENING...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS.
ISOLATED STORMS COULD BECOME STRONG TO MARGINALLY SEVERE. THE
STRONGEST STORMS MIGHT PRODUCE GUSTY WINDS UP TO 50 MPH...AND
LOCALLY HEAVY RAINFALL IN EXCESS OF 1 INCH PER HOUR. BE ALERT FOR
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES IN AND NEAR ANY
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY
THROUGH NEXT WEEK...ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS. A FEW STORMS EACH DAY COULD BECOME STRONG TO SEVERE...
BRINGING THE POSSIBILITY OF STRONG DAMAGING WINDS...LOCALLY HEAVY
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY AT THIS TIME.

TG/SR

In the hours before

Special weather statement, Jul 20, 9:01 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
901 PM EDT FRI JUL 20 2012

TNZ068-086-087-210145-
LOUDON TN-NORTHWEST MONROE TN-SOUTHEAST MONROE TN-
901 PM EDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR MONROE AND LOUDON COUNTIES UNTIL
945 PM EDT...

AT 900 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MADISONVILLE...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MADISONVILLE...MOUNT
VERNON...TELLICO PLAINS AND TARIFFVILLE.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH.

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 10:50 PM EDTAreal Flood AdvisoryMRXMarion115 min
Jul 21, 12:30 AM EDTAreal Flood AdvisoryMRXHamilton2 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.